Doc: Tardive dyskinesia involves uncontrolled facial movements
Dear Dr. Roach: I have a 67-year-old sister who has several medical issues. One of the more uncommon is called tardive dyskinesia. Most people have never heard of this, myself included, until my sister came down with it. I wonder if you could write about this and explain the different medications that would help. The medications she is on are perphenazine, Lamictal, lithium, Cogentin and insulin. She is currently on a drug called Austedo (deutetrabenazine) to try to treat the tardive dyskinesia.
Dear R.B.: Tardive dyskinesia is a movement disorder. The word “tardive” is from the French word for “late development”; “dys” is the Greek root for “bad”; and “kinesia” comes from the Greek word for “movement.” It is often caused by long-term use of psychiatric medicine, especially antipsychotic medicine, such as the perphenazine your sister is taking.
Symptoms of TD often involve the face, especially uncontrolled movements of the lips and tongue, which can affect speaking and eating. Other facial and jaw muscles are affected. The abnormal movements may also include other parts of the body, including the neck and torso, but also fingers and toes.
It is much better to prevent TD than it is to treat. The condition can be largely prevented by not using antipsychotic drugs for long periods of time if possible, and using the smallest possible dose. This is especially important in people over age 50. Benztropine (Cogentin) is still sometimes used to prevent abnormal movements; however, it generally should not be used long term and stopped if TD develops. Benztropine should also not generally be used in people over 65.
If people develop TD, the first thing usually to do is to stop the medicine causing it, which appears to be the perphenazine she is taking. Unfortunately, this isn’t always possible, but it should be attempted, and perhaps replaced by a drug with lower risk of TD, such as quetiapine or clozapine.
Deutetrabenazine is a new drug with which I have no experience, but it was approved after studies showed moderate effectiveness.
I am concerned that your sister may not be receiving optimal care. I only ever hear one side of the story, but continued treatment with Cogentin and perphenazine is not the standard of care for people with tardive dyskinesia. There may be reasons why she continues to take these of which I am unaware, but it would be appropriate to have a discussion with her psychiatrist or get a second opinion.
Dear Dr. Roach: Is acupuncture a possible therapy to relieve back pain and stiffness associated with Parkinson’s disease?
Dear R.G.: There have been many trials that show acupuncture is superior to no treatment for various symptoms of Parkinson’s disease. This is true especially for fatigue, but also in a composite score that includes stiffness. A systematic review of published studies found that “acupuncture has significant positive effects.”
Other studies have shown that sham acupuncture, where random areas of the body were needled, was also effective in treating symptoms. This has led some skeptical authors to conclude that acupuncture is a placebo effect: The treatment convinces people that they are getting better, so they do feel better. However, if acupuncture were completely harmless and improved symptoms, I would recommend it to people who were interested.
Acupuncture is mostly, but not entirely, harmless. Adverse events are not common with acupuncture, but they do happen. Minor adverse effects happen in about 9% of cases. Serious adverse events such as pneumothorax (sometimes called a collapsed lung) and nerve damage are occasionally reported.
Readers may email questions to ToYourGoodHealth@med.cornell.edu